P NAIDU1, J PATERSON1
1Austin Health, Heidelberg, Australia
Background: Hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, commonly known as statins, are well recognised in the management of hyperlipidaemia with established cardiovascular benefits. The adverse effect of rhabdomyolysis, in which there is muscle necrosis, is rare and only occurs in 0.04% to 0.2% of patients using statin as the single lipid lowering agent.
Case Report: This report reviews a case of a 75 year old lady presenting post three month of high dose statin use, after being stable on a lower dose for several years, with anuric renal failure secondary to severe necrotizing myostitis. She pre-morbidly had a normal renal function, with no documented episodes of acute kidney injury prior to this admission. After five weeks on haemodialysis, she had renal recovery. Histopathology on renal biopsy confirmed tubulo-toxic injury secondary to myoglobin deposition and cast formation. Similarly, muscle biopsy histopathology demonstrated toxin-mediated muscle necrosis. Though similar cases have previously been reported in literature, there are none of this severity. Usually, there is rapid recovery of renal function with statin cessation and intravenous fluid therapy. Also, of interest was her apparent lack of risk factors – barring gender and age, this lady had not been on any common cytochrome P450 3A4 inhibitors apart from ticagrelor.
Conclusion: Statin and anti-platelet agents are very commonly used together, raising a fascinating learning point both in medication prescribing with attention to medication interactions as well as management of morbidity and mortality within a spectrum of commonly known adverse effects.
Dr Paayal Naidu is a general medicine advanced trainee, commencing nephrology training in 2021. Her interests are chronic kidney disease and Indigenous health, with a focus on preventative health measures to improve outcomes in disenfranchised cohorts. She is an educator conducting clinically relevant research to generate proactive management protocols.